Informing People Who Use Drugs About Potential Danger
We’ve put together a set of guidelines on how to advise substance using populations about potentially dangerous changes occurring in street drugs. The recommendations come after consultation with 32 people who use drugs and five health service providers within the Vancouver Coastal Health region. We appreciate the financial support provided by Canadian Community Epidemiology Network on Drug Use for this project.
People reported trusting their dealer to provide drugs that were not adulterated, and relying on each other to get information about potential issues with street drugs. Here are some of our tips:
- Warnings should be dated and removed
- Avoid terms like potent or strong - use toxic or lethal
- Provide details about what the issue is, what to look for, and how to respond
We’ve also included sample posters with harm reduction messages that will help ensure the warnings are heard and conveyed through the community.
Fentanyl-Detected Deaths Rise in BC
The highest number of deaths in 2014 (up to August 31st) was reported in Vancouver, Surrey and Nanaimo. However, there was an increase in fentanyl-detected deaths in all regions of the province.
As we highlighted in an earlier e-Zine, there was a dramatic increase in overdoses where fentanyl was detected beginning in January 2013, leading the province to issue an alert. Fentanyl is a synthetic opioid prescribed to treat chronic pain and may be 50-80 times more potent than morphine. Fentanyl can kill users on their first use.
The BC Coroners Service preliminary numbers for January to August 31st, 2014 suggest that fentanyl was detected in at least 49 people who died in BC; of these 10 were in Vancouver and 18 were in the Fraser Region. In comparison, there were a total of 51 fentanyl detected deaths in BC in all of 2013 and only 15 in 2012.
There is concern that people may be mistaking fentanyl for either heroin or oxycodone, as it typically does not appear any different and can be sold in similar packaging. Even handling the drug carries risk as it can be absorbed through the skin or mucous membranes.
Early signs of a fentanyl overdose include:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing or slow, shallow breathing or snoring
- Cold, clammy skin
- Trouble with walking or talking
If any of these signs are observed, call 911 immediately. Immediate use of the medication naxolone can reverse the effects of fentanyl, but higher doses than usual may be needed.